The Year That Changed My Life - Wet Macular Degeneration

by Mary Lou Smalley
(Ohio)

This time last year it became clear to me one day that I had very limited sight in one eye. It seemed OK one day and not the next.


An appt. was made for me with an Ophthalmologist. Before the day came, I had lost much of the vision in my other eye. Going for my appt. I was immediately referred to a retina doctor.

Both eyes that had originally been diagnosed years back had advanced to wet-macular degeneration.

I needed help to perform normal everyday duties. I was given an injection of Avastin in one eye - going back in two days for the same in the other eye.

It has been ten months and I have had six eye injections of Avastin. Today, I see well enough in one eye to do most of what is expected to remain independent, other than driving out of town. I need special LED lighting for reading and more light than usual in rooms, but feel fortunate with returning to the Retina Specialist every few weeks, that I can once again function in part.

The Avastin did not kick in for maybe eight weeks as far as clearing up much distortion. Give it time. I have new glasses, use a magnifying glass when needed and continue to educate myself in every way I can think of to continue to live a productive life.

Comments for The Year That Changed My Life - Wet Macular Degeneration

Average Rating starstarstarstarstar

Click here to add your own comments

Oct 08, 2013
Rating
starstar
EYE PAIN
by: agnes campbell

Eye Pain

Eye pain is caused by iodine put in the eye before the injection. It has to be washed out well or it will crystalize and cause pain.

I have just developed mechanical macular hole so I can't see too well so please excuse my printing.

I JUST FOUND OUT THIS WEEK. THIS IS MY FIRST TIME COMMENTING.

Jul 23, 2012
Rating
starstarstarstarstar
Scared
by: carol lane

I WAS JUST TOLD LAST WEEK THAT I HAVE MACULAR DEGENERATION. I JUST HAD A CYBERKNIFE RADIATION AND HAVE A GREAT DEAL OF PAIN AND SWELLING AND THEN WAS TOLD ABOUT MACULAR DEGENERATION.

I have had 3 cancers on the right side of my face. SO MUCH TO FACE BUT I AM AFTER 8 YEArs.

REPLY

Hi Carol,

Thanks for sharing. I think your last sentence came through unfinished. What kind of cancer do you have? How is your vision?

Kind Regards,

Leslie

Nov 27, 2011
Rating
starstarstarstarstar
Avastin or Lucentis?
by: Bert's daughter

Do persist with your comments to the doctors. You know what you feel!

Having had both Avastin and Lucentis, I found the Lucentis to have less after pain and more effectiveness. Yes, I know it is more expensive--for me it is a better answer.

Nov 01, 2011
Rating
starstarstarstarstar
Some Tidbits
by: Mary Lou

I find the AMD news and information on the website www.joyofsight.com quite interesting and thought you might as well. I receive their newsletter by snail mail and find its contents to be informative and helpful.

Recently I ordered The Johns Hopkins White Papers book on Vision and found it to be done in such a way that was educational and found that it put some of our fears to rest. It is very easy to understand and is written in laymans' terms.

Upon visiting my general Ophthalmologist this week, I had hoped to generate some interest in forming a support group here in this small town. He wasn't particularly receptive, which I understood, but some find it difficult to travel to the city at any given time, so although it is on hold for now, I will continue to be in touch with this fine website and refer to it, as I do, as my support group on line that I look forward to visiting on a regular basis.

Oct 26, 2011
Rating
starstarstarstarstar
Pain Following Avastin Injections
by: Berle George

I would like to tell the ones that have had Avastin injections, the first 2 injections I had I suffered all day - but after I explained to the Dr. and nurses how bad the pain was, they said my eye wasn't being washed out enough after the injection.

So now they wash it out 2 or 3 times and oh what a difference, no pain at all.

The solution they put in your eye before the injection is the culprit.

Oct 25, 2011
Rating
starstarstarstarstar
To Nola
by: Mary Lou

Hi Nola,

I read your entry with interest. I haven't talked with anyone that has experienced pain after the Avastin injections. I'm sorry to hear that it's so uncomfortable for you.

Have you thought about Googling some sites that would address this problem? I know you dread the visit, and yet must feel the end result overrides the pain. I hope you are able to speak with someone that can provide you with an answer.

Oct 24, 2011
Rating
starstarstarstarstar
Avastin Injections - Macular Degeneration
by: NOLA

I have had one injection in the right eye and 2 in the left with another one in the left scheduled this week.

I had no pain after the right eye was injected but have had really bad pain after both times in the left eye. I don't think my doctor believes me when I tell him how bad the pain is.

He gave me a tiny bottle of numbing drops and said I could use them 4 times a day. I must have used a ton of them that first evening after the last injection. It seemed that it only numbed my eye for about 5 minutes. I had great pain every time I blinked.

All I can do is lie on the bed with both eyes closed and don't move at all. Am I the only person who has had pain after the injections?

And I don't understand why I had no pain in the right eye but get it every time I get the injection in the left. This is a puzzle to me.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Macular Degeneration Prognosis.

macular degeneration news

√ Prevention of Macular Degeneration?

√ Tips for Daily Living?

√ Food Suggestions for a Macular Degeneration Diet?

√ Ideas on Visual Aids to Maximize your Sight?

If you said "yes" to any of the above, sign up for the monthly Macular Degeneration News.